Hail, Phillips
- When
- May 10, 5:35 PM CST
- Where
- Phillips County, Prairie View
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.830, -99.570
Funnel clouds and quarter size hail occurred in Phillips County on this Tuesday afternoon. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Funnel clouds and quarter size hail occurred in Phillips County on this Tuesday afternoon. Between 1 and 3 p.m. CST, a few showers developed over northwest Kansas. By 4 p.m., one of these showers intensified into a severe thunderstorm as it crossed Decatur and Norton Counties. This storm continued eastward, passing through most of western and northern Phillips County between 4:30 p.m. and 5:30 p.m. CST. Hail as large as quarters was reported in Prairie View, and funnel clouds were reported just northwest of Phillipsburg.
This storm formed as a cold front was pressing into the area from the north and west. Temperatures were in the lower 80s with dewpoints in the upper 50s, but since mid-level lapse rates were low (6.5 degrees C/km), MLCAPE was only around 1000 J/kg. Effective deep layer shear was 30-35 knots. In the upper-levels, a low was over Montana, embedded within a long-wave trough over the West.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 10, 2:10 PM CST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 310 PM CDT TUE MAY 10 2016 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 310 PM CDT TUE MAY 10 2016 THE MAIN CONCERN IN THE SHORT TERM IS THE COLD FRONTAL PASSAGE AND THUNDERSTORMS THAT ARE EXPECTED TO DEVELOP ALONG AND BEHIND THE FRONT THIS EVENING AND OVERNIGHT. HIGH-RESOLUTION GUIDANCE HAS BEEN CONSISTENT IN THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND INTO THE EVENING. AS OF 19Z (2PM) SHOWERS AND THUNDERSTORMS HAVE DEVELOPED SIMILAR TO GUIDANCE. THE FRONT IS ROUGHLY EAST OF BROKEN BOW SOUTH TO MCCOOK. WITH THIS...EXPECT THUNDERSTORMS TO CONTINUE TO DEVELOP ALONG THE FRONT AS IT MOVES EASTWARD. THIS WILL IMPACT THE WHOLE AREA. SHEAR IS ADEQUATE...BUT INSTABILITY IS STRUGGLING BETWEEN 500-1500 J/KG...HOWEVER PLENTIFUL SUNSHINE AND HIGHER THAN EXPECTED DEW POINTS ARE PROVIDING SLIGHTLY HIGHER INSTABILITY THAN PREVIOUSLY THOUGH. THINK AS THE UPPER LOW MOVES EASTWARD INSTABILITY MAY INCREASE SLIGHTLY INTO THE EVENING HOURS THEN OVERNIGHT AHEAD OF THE FRONT WITH ELEVATED MOISTURE TRANSPORT. DURING THE EVENING THERE WILL BE A CHANCE FOR STRONG TO SEVERE STORMS. MAINLY ANYTIME AFTER 3PM THROUGH JUST AFTER SUNSET. SEVERE STORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL UP TO PING-PONG BALL SIZE. THE SEVERE THREAT IS EXPECTED TO DIMINISH INTO THE LATE EVENING AND INTO THE OVERNIGHT HOURS AS THE THREAT TRANSITIONS TO FLOODING. SHOWERS WITH SCATTERED THUNDER ARE EXPECTED TO BECOME MORE WIDESPREAD ACROSS THE AREA DURING THE OVERNIGHT HOURS IMPACTING MUCH OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. A PORTION OF NORTH CENTRAL KANSAS COULD SEE SOME STRONGER STORMS AS MOISTURE TRANSPORT INCREASES IN THE MIDDLE OF THE NIGHT...BUT CONFIDENCE IS NOT AS HIGH ON THIS. WIDESPREAD RAINFALL OF 1-2 INCHES IS EXPECTED ACROSS MUCH OF THE AREA WITH SOME AREAS GETTING HIGHER AMOUNTS AND SOME AREAS LESS. THESE SHOWERS/STORMS ARE CURRENTLY EXPECTED TO PERSIST INTO WEDNESDAY MORNING ESPECIALLY OVER EASTERN AREAS AS THE UPPER WAVE ENCROACHES ON THE AREA. PRECIPITATION IS EXPECTED TO PUSH EAST...OUT OF THE AREA BY LATE MORNING/EARLY AFTERNOON. HIGHS WILL BE SLIGHTLY COOLER BEHIND THE COOL FRONT FOR WEDNESDAY. HIGHS IN THE 60S ARE EXPECTED. THIS IS SLIGHTLY COOLER THAN SEASONAL NORMS FOR EARLY/MID MAY. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 310 PM CDT TUE MAY 10 2016 ALOFT: ONE LAST SHORTWAVE TROF WILL MOVE THRU THU THEN A PATTERN CHANGE WILL BE COMPLETE...WITH SVRL DAYS OF NW FLOW. THE CLOSED LOW CURRENTLY STALLED BETWEEN AK/HI WILL MOVE TO THE W COAST SAT AND OPEN UP INTO A TROF AND BROADEN OVER THE WRN USA SUN-MON. IT WILL PROBABLY HAVE MULTIPLE WEAKER EMBEDDED VORT MAXIMA THAT SHOULD BEGIN TO EJECT ONTO THE PLAINS TUE. SURFACE: CANADIAN HIGH PRES WILL SLIDE SE ACROSS THE CNTRL PLAINS THU. A STRONG CANADIAN COLD FRONT WILL PLUNGE S CROSSING THE FCST AREA FRI FOLLOWED BY HIGH PRES SAT. ANOTHER COOL FRONT WILL SLIP THRU SAT...PART OF A CLIPPER-TYPE SYSTEM DIVING INTO THE GREAT LAKES...BUT THE CORE OF THE COOLER AIR WILL MISS TO THE E. A NEW HIGH BUILDS OVER MUCH OF THE NRN USA MON-TUE. GIVEN IMPENDING WX...AM FOREGOING A MORE DETAILED DSCN. BOTTOM LINE IS BELOW NORMAL TEMPS SAT-MON. THE MODELS/POPS SEEM WAYYYY OVERDONE WITH NO INSTABILITY AND NO FORCING. SO POPS WERE DRASTICALLY CUT IN COORD WITH NEIGHBORING OFFICES. && .AVIATION...(FOR THE 18Z KGRI/KEAR TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1244 PM CDT TUE MAY 10 2016 THE MAIN AVIATION FORECAST CONCERNS ARE THE COOL FRONT MOVING THROUGH WITH ITS ASSOCIATED WIND SHIFT AND STRONG TO SEVERE STORMS THAT WILL DEVELOP ALONG THE FRONT AND PERSIST BEHIND IT. CLOUDS WILL INCREASE FROM WEST TO EAST DURING THE LATE AFTERNOON AND EVENING HOURS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AFTER 22Z BECOMING MORE WIDESPREAD AFTER 00-03Z. THESE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PERSIST THROUGH THE OVERNIGHT HOURS...BUT INSTABILITY WILL WANE...TRANSITIONING MORE TO RAIN VS. THUNDERSTORMS. FLIGHT CONDITIONS COULD DROP TO MVFR AND EVEN IFR FOR PERIODS IN THE HEAVIER RAINFALL. HAVE KEPT THESE CONDITIONS OUT AT THIS TIME UNTIL CONFIDENCE INCREASES ON TIMING. WINDS WILL SWITCH FROM THE SOUTH TO THE WEST AND EVENTUALLY THE NORTH AS THE FRONT MOVES THROUGH. WINDS ARE NOT ANTICIPATED TO BE OVERLY STRONG WITH THE WINDS SWITCH. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...BILLINGS WRIGHT LONG TERM...HALBLAUB AVIATION...BILLINGS WRIGHT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 315 PM CDT TUE MAY 10 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 112015- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 315 PM CDT TUE MAY 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THIS AFTERNOON...MAINLY AFTER 3 PM...ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT IS POSSIBLE THIS EVENING AND OVERNIGHT...THUNDERSTORMS WILL INCREASE IN COVERAGE ACROSS MOST OF THE OUTLOOK AREA TOWARDS THE OVERNIGHT HOURS. SOME STORMS COULD BE STRONG TO SEVERE THIS AFTERNOON AND TONIGHT...WITH HAIL UP TO AROUND PING PONG BALL SIZE AND WIND GUSTS TO AROUND 60 MPH THE PRIMARY THREATS. IN ADDITION...PARTS OF THE AREA WILL SEE APPRECIABLE RAINFALL TONIGHT...WITH TOTALS OF AT LEAST 1 TO 2 INCHES LIKELY IN SEVERAL COUNTIES...AND LOCALIZED HIGHER AMOUNTS POSSIBLE. THIS COULD RESULT IN SHORT-TERM FLOODING ISSUES OF LOW-LYING AREAS AND SMALL STREAMS...ESPECIALLY IF HEAVIER RAIN TARGETS AREAS THAT HAVE ALREADY RECEIVED OVER 2 INCHES THIS WEEK. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WEDNESDAY MORNING...A CHANCE OF THUNDERSTORMS CONTINUES ACROSS MOST OF THE OUTLOOK AREA...AND COULD POSSIBLY LINGER INTO THE AFTERNOON HOURS MAINLY EAST OF HIGHWAY 14. SEVERE STORMS ARE NOT ANTICIPATED AFTER SUNRISE WEDNESDAY...BUT SMALL HAIL CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON AT LEAST A LIMITED BASIS THIS AFTERNOON INTO TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS JDH/BILLINGS WRIGHT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
501 PM CDT TUE MAY 10 2016
NEZ047-048-062-102230-
HOWARD NE-MERRICK NE-HALL NE-
501 PM CDT TUE MAY 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOWARD...
NORTHEASTERN HALL AND WEST CENTRAL MERRICK COUNTIES UNTIL 530 PM
CDT...
AT 459 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF ST. LIBORY...OR 8 MILES NORTHWEST OF GRAND ISLAND...
MOVING NORTHEAST AT 30 MPH.
PEA TO DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ST. LIBORY.
LAT...LON 4126 9815 4106 9802 4105 9804 4104 9805
4103 9807 4102 9808 4100 9811 4100 9812
4099 9814 4090 9851 4107 9860 4127 9816
TIME...MOT...LOC 2159Z 246DEG 27KT 4102 9847
WESELYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 513 PM CDT TUE MAY 10 2016 NEZ082-102245- FURNAS NE- 513 PM CDT TUE MAY 10 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FURNAS COUNTY UNTIL 545 PM CDT... AT 513 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF HENDLEY...OR 36 MILES NORTHWEST OF PHILLIPSBURG... MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BEAVER CITY AND HOLLINGER. LAT...LON 4026 9963 4000 9963 4000 10000 4008 10004 TIME...MOT...LOC 2213Z 246DEG 26KT 4003 9990 WESELY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
538 PM CDT TUE MAY 10 2016
NEZ041-047-102315-
HOWARD NE-NANCE NE-
538 PM CDT TUE MAY 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOWARD AND NANCE
COUNTIES UNTIL 615 PM CDT...
AT 537 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CUSHING...OR 27 MILES NORTH OF GRAND ISLAND...MOVING EAST AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FULLERTON AND CUSHING.
LAT...LON 4151 9792 4131 9781 4131 9790 4129 9790
4129 9805 4128 9806 4128 9810 4126 9810
4126 9827 4139 9827 4139 9829 4123 9828
4120 9836 4137 9846 4139 9840 4140 9829
4145 9829 4148 9820 4148 9810 4151 9804
TIME...MOT...LOC 2237Z 248DEG 20KT 4132 9832
WESELYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 545 PM CDT TUE MAY 10 2016 NEZ040-102330- GREELEY NE- 545 PM CDT TUE MAY 10 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GREELEY COUNTY UNTIL 630 PM CDT... AT 544 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF SPALDING...OR 29 MILES EAST OF ORD...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RURAL PORTIONS OF EASTERN GREELEY COUNTY. LAT...LON 4149 9829 4146 9843 4174 9849 4174 9829 TIME...MOT...LOC 2244Z 244DEG 19KT 4157 9836 WESELY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
552 PM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM TORNADO 2 SW CHAPMAN 41.00N 98.19W
05/10/2016 MERRICK NE TRAINED SPOTTER
TRAINED SPOTTER SAW TORNADO NEAR CHAPMAN ON RD 20.
&&
PBEDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
628 PM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND GST 3 SW ATLANTA 40.34N 99.51W
05/10/2016 E85.00 MPH HARLAN NE COUNTY OFFICIAL
EST 85MPH WIND GUST FROM EM 2.5MILES SW OF ATLANTA
&&
PBEDAThe Grand Island radar (KUEX), 110 km away, was scanning. The volume nearest the first event began at 23:35 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624664.